Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 174, NWS Cheyenne, WY

August 15, 20094 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2009, 4:13 PM MDT for 4 counties in Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 4:13 PM MDT (22:13 UTC)
Expired
Aug 15, 2009, 5:15 PM MDT
In force
62 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Dawes County, NE, Morrill County, NE, Sioux County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:08 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:33 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 15, 3:33 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT SAT AUG 15 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...
LATEST SURFACE ANALYSIS THIS AFTERNOON INDICATES THE RESULTS OF
SURFACE PRESSURE FALLS OVER THE PAST FEW HOURS. THE PRESSURE FALLS
ARE A RESULT OF THE STRONG UPPER TROUGH ROUNDING THE BASE OF THE
UPPER LEVEL TROUGH LOCATED OVER THE NORTHERN ROCKIES. PRESSURE
RISES EARLIER IN THE DAY WERE INDICATIONS OF THE EXPECTED COLD
FRONTAL PASSAGE...BUT THE FRONT IS LIKELY RETROGRADING BACK TO THE
NORTH INTO SOUTHEAST WYOMING DUE TO THE APPROACH OF THE UPPER
LEVEL SHORT-WAVE.

THE UPPER LEVEL FEATURE IS CREATING SUFFICIENT SHEAR AND
DIFFLUENCE ALOFT TO SUPPORT STRONG TO SEVERE THUNDERSTORM ACTIVITY
TODAY AND INTO THE EARLY EVENING HOURS. WITH THE INCREASING
SOUTHEAST FLOW AT THE SURFACE DUE TO THE SURFACE LOW PRESSURE
FORMING OVER THE AREA...EXPECT THAT LOW LEVEL MOISTURE WILL
IMPROVE THROUGH THE LATE AFTERNOON AND EARLY EVENING ACROSS
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. AS A RESULT...THE
STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 800 PM MDT FOR NIOBRARA...PLATTE AND GOSHEN COUNTIES IN
SOUTHEAST WYOMING AND ALL OF THE WESTERN NEBRASKA PANHANDLE.

DRIER MID-LEVEL AIR IS EXPECTED TO IMPROVE CONDITIONS OVERNIGHT
TONIGHT WITH LESS MOISTURE AVAILABLE FOR PRECIPITATION SUNDAY.
COOLER THAN NORMAL CONDITIONS CAN ALSO BE EXPECTED SUNDAY WITH
AFTERNOON HIGHS LIMITED TO THE UPPER 60S TO MID 70S. ANOTHER
SHORT-WAVE DISTURBANCE ALOFT WILL ROUND THE BASE OF THE UPPER
TROUGH EARLY SUNDAY AND CREATE SURFACE PRESSURE FALLS AND A SOURCE
OF CONVERGENCE AND LIFT ALONG AND EAST OF THE LARAMIE RANGE. THE
STORM PREDICTION CENTER HAS INDENTIFIED THE SOUTHERN LARAMIE RANGE
AS AN AREA WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO
SUNDAY NIGHT AS THE UPPER LEVEL SUPPORT WILL PERSIST.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
CWA WILL REMAIN IN GENERAL NW FLOW ALOFT DURING THE PERIOD WITH
UPPER RIDGE GRADUALLY BUILDING TOWARD THE CWA FROM THE WEST DURING
THE MID TO LATE PART OF THE WEEK. A COUPLE OF IMPULSES PASSING
NEAR IN THE FLOW SHOULD KEEP LOW CHANCES FOR PCPN THROUGH TUESDAY
ESPECIALLY OVER THE ERN CWA THEN EXPECT A DRIER AND WARMER REGIME
TO BUILD IN AS THE UPPER RIDGE APPROACHES. WILL NOT GO QUITE AS
AGGRESSIVE WITH WARMING AS THE LATEST MEX NUMBERS AS THEY HAVE
WARMED DRAMATICALLY FROM PREVIOUS RUNS.

&&

.AVIATION...
MVFR CONDITIONS WILL BECOME MORE WIDESPREAD THIS EVENING AS
SHOWERS AND THUNDERSTORMS MOVE ALONG THE FRONTAL BOUNDARY THAT IS
DRAPED ACROSS THE SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.
LOCALIZED IFR CONDITIONS WILL ALSO BE POSSIBLE WITH THE STRONGEST
OF THE THUNDERSTORM ACTIVITY THROUGH THE MID-EVENING HOURS. EXPECT
A RETURN TO VFR CONDITIONS BY AROUND SUNRISE AS MID AND UPPER
LEVEL MOISTURE BEGIN TO MOVE NORTHEAST OF THE FORECAST AREA.

&&

.FIRE WEATHER...
A STRONG COLD FRONT ACCOMPANIED BY AN UPPER LEVEL STORM SYSTEM
ARE COMBINING TO CREATE STRONG THUNDERSTORM ACTIVITY ACROSS
THE DISTRICT THIS AFTERNOON. THE STRONG THUNDERSTORMS ARE
EXPECTED TO CONTINUE INTO THE EVENING...ALONG WITH A
STRENGTHENING AND GUSTY NORTHWEST WIND.

RELATIVE HUMIDITY RECOVERIES WILL BE EXCELLENT TONIGHT AND SUNDAY
NIGHT...WITH MINIMUM HUMIDITY VALUES EXPECTED TO ONLY DROP INTO
THE 25 TO 45 PERCENT RANGE SUNDAY AND MONDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY
AFTERNOON AND INTO THE NIGHT. THESE SHOWERS AND THUNDERSTORMS
WILL LIKELY REMAIN ALONG AND EAST OF THE LARAMIE RANGE...WITH
SOME STORMS POTENTIALLY BECOMING STRONG.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Aug 15, 2:27 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT SAT AUG 15 2009

NEZ001>003-019>021-054-055-WYZ060-067-068-162030-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-
227 PM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES INTO THE REGION. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THE AREA THROUGH 800 PM MDT. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS
IN THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS
OBSERVED WITH THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-069-070-162030-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
227 PM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA. EXPECT WIND
GUSTS UP TO 50 MPH AND SMALL HAIL WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 15, 3:02 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 N WHEATLAND           42.11N 104.96W
08/15/2009  M0.27 INCH       PLATTE             WY   TRAINED SPOTTER

            RAIN FELL IN 20 MINUTE PERIOD. 20 DEGREE TEMPERATURE DROP
            RIGHT BEFORE RAIN. NO HAIL.

&&

BCHAPMAN
Local storm report, Aug 15, 3:32 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND GST     TORRINGTON              42.07N 104.18W
08/15/2009  M52.00 MPH       GOSHEN             WY   LAW ENFORCEMENT

            TORRINGTON PD REPORTS THAT COUNTY RD 70 IS COVERED WITH
            PEA SIZED HAIL.

0328 PM     NON-TSTM WND GST TORRINGTON              42.07N 104.18W
08/15/2009  E30.00 MPH       GOSHEN             WY   TRAINED SPOTTER

            TREE LIMBS DOWN. HEAVY RAIN. PEAHAIL. WIND SPEED
            ESTIMATED AT 30 TO 50 PMH.

&&

BCHAPMAN
Local storm report, Aug 15, 3:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     TORRINGTON              42.07N 104.18W
08/15/2009  M65 MPH          GOSHEN             WY   ASOS

            MEASURED THUNDERSTORM WIND GUST AT TORRINGTON AIRPORT.

&&

SJC
Special weather statement, Aug 15, 3:55 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT SAT AUG 15 2009

WYZ066-069-070-152300-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PINE BLUFFS-
355 PM MDT SAT AUG 15 2009

...STRONG THUNDERSTORM JUST NORTHWEST OF CHEYENNE...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF FEDERAL...OR 13 MILES NORTHWEST
OF CHEYENNE...MOVING NORTHEAST AT 30 MPH.  THIS STORM WILL PRODUCE
HEAVY RAIN...SMALL HAIL AND WINDS UP TO 50 MPH THROUGH 5 PM AS IT
MOVES ACROSS THE NORTHERN HALF OF LARAMIE COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 15 AND
30.
Special weather statement, Aug 15, 4:04 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
404 PM MDT SAT AUG 15 2009

NEZ001-002-152300-
DAWES-SIOUX-
404 PM MDT SAT AUG 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND WESTERN DAWES
COUNTIES UNTIL 500 PM MDT...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HARRISON...OR 35 MILES EAST OF
LUSK...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM MDT.

THIS STORM WILL BE NEAR...
  9 MILES NORTH OF GLEN BY 415 PM MDT.
  7 MILES SOUTH OF NORMAN RESERVOIR BY 430 PM MDT.
  6 MILES NORTH OF CRAWFORD BY 435 PM MDT.
  WHITNEY LAKE BY 445 PM MDT.

WHITNEY IS ALSO IN THE PATH OF THIS STORM.

RUBIN
Special weather statement, Aug 15, 4:06 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SAT AUG 15 2009

NEZ003-021-152300-
BOX BUTTE-MORRILL-
406 PM MDT SAT AUG 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL AND
SOUTHEASTERN BOX BUTTE COUNTIES UNTIL 500 PM MDT...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER...OR 13 MILES SOUTHWEST OF
ALLIANCE...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM MDT.

THIS STORM WILL BE NEAR...
  ALLIANCE...ALLIANCE AIRPORT AND BRONCO LAKE BY 425 PM MDT.
  ALLIANCE AIRPORT BY 430 PM MDT.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:28 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
Aug 15, 5:06 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.